The Fentanyl transdermal system, a skin patch that provides powerful pain relief is the source of a second safety warning by the Food and Drug Administration (FDA). The first warning was issued in 2005, explaining that the product label directions and patient package insert should be followed precisely in order to prevent overdosing – the warning was sent to health care professionals.
Despite the 2005 warning, reports of deaths and life-threatening side effects have still come in to the FDA – in most cases patients have incorrectly used the patch, or doctors have inappropriately prescribed it.
The FDA wants all fentanyl patch manufacturers to update their product information immediately and develop a patients’ medication guide.
The Fentanyl patch has a potent narcotic, the opioid fentanyl. It was approved in 1990 for people who had become opioid tolerant and experienced persistent moderate-to-severe pain. A person who is opioid tolerant has been using an opioid narcotic pain medication 24 hours a day for at least one week. Cancer patients make up the majority of Fentanyl patch users.
The FDA has received reports of doctors and other health care professionals prescribing fentanyl patch for post-surgical pain, headaches, and for mild pain – for patients who are not opioid tolerant. The reports explain that patients did not use the patch correctly – they replaced it more often than they should, used more patches than the prescription indicated, and/or applied heat to the patch. All these incorrect usages resulted in dangerously elevated blood levels of fentanyl.
Bob Rappaport, M.D., FDA’s Director, Division of Anesthesia, Analgesia and Rheumatology Products, FDA, said “There is an unmet need to provide patients suffering from chronic pain with safe and effective products that will not only alleviate their pain, but that will also be tolerable when used chronically. While these products fill an important need, improper use and misuse can be life-threatening. Therefore, it is crucial that doctors prescribe these products appropriately and that patients use them correctly.”
In its Public Health Advisory and Health Care Professional Sheet, the FDA stressed
— Fentanyl patches should only be used for opioid tolerant patients
— Fentanyl patches should only be used for patients who have chronic pain that is not well controlled with other pain medicines
— Patients and health care professionals should be aware of Fentanyl overdose symptoms. They include breathing difficulties, slow/shallow breathing, slow heartbeat, extreme sleepiness, cold and clammy skin, walking difficulties, dizziness, feeling faint, confusion, and difficulties talking
— It is crucial that a patient who is prescribed Fentanyl tells his/her doctor/pharmacist about all the medications he/she is currently taking, as some of them may interact with Fentanyl
— Patients and caregivers need to be told how Fentanyl patches are used. This crucial information should include details on how often to apply the patch, how to reapply a patch that came off, how to replace a patch, and how to get rid of a patch. All this information can be found in the patient information that comes with the fentanyl patch
— Heat raises Fentanyl blood levels which can cause life-threatening breathing difficulties, and death. Do not use any heat sources, such as heating pads, electric blankets, saunas or heated waterbeds when using the patch. Do not take hot baths when you are using the patch. Do not sunbathe while you are using the patch.
— If the patient has a temperature of 102 degrees while wearing the patch, contact your doctor immediately
The updated product information guide for patients will have this information.
Fentanyl’s brand name is Duragesic – a Johnson and Johnson product. Generic versions sold by other manufacturers are also in the market.
Written by – Christian Norqvist